Send to:

Choose Destination
See comment in PubMed Commons below
Chudoku Kenkyu. 2008 Jan;21(1):69-73.

[Case of caffeine poisoning survived by percutaneous cardio-pulmonary support].

[Article in Japanese]

Author information

  • 1Department of Traumatology and Critical Care Medicine, Matsudo Municipal Hospital.


A 17-year-old woman presented to the Emergency Department of our hospital following a suicide attempt. She reported having ingested 340 tablets of caffeine, each of which contained 200mg of caffeine, about 3 hours earlier. Soon after arrival, her blood pressure dropped, and electrocardiography revealed sinus tachycardia and ventricular tachycardia (VT). Subsequently, she developed ventricular fibrillation (VF), and VF was resistant to pharmaceutical interventions and even to cardioversion. Therefore, we performed percutaneous cardiopulmonary support (PCPS). This resulted in disappearance of VF and tachycardia, symptoms of caffeine poisoning, and improvement was observed 16 hours after the start of PCPS. In our case, caffeine poisoning symptoms disappeared without blood purification, after PCPS had stabilized her circulation. Based on our observations in this case, stabilization of the circulation using PCPS in severe caffeine poisoning with VF, a potentially fatal arrhythmia, is a significantly beneficial strategy.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk